Alert archive / Michigan / Gale Warnings in 2013
Gale Warning 28, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Dec 18, 2013, 8:28 PM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2013, 8:28 PM EST (01:28 UTC)
- Expired
- Dec 19, 2013, 4:01 AM EST
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
744 WHUS73 KGRR 190128 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 828 PM EST WED DEC 18 2013 LMZ844>849-190930- /O.UPG.KGRR.SC.Y.0103.000000T0000Z-131220T1500Z/ /O.NEW.KGRR.GL.W.0028.131219T0128Z-131219T1000Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 828 PM EST WED DEC 18 2013 ...GALE WARNING IN EFFECT UNTIL 5 AM EST THURSDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 5 AM EST THURSDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...SOUTH TO 40 KNOTS. * WAVES...BUILDING TO AROUND 10 FEET EARLY TONIGHT...THEN SUBSIDING LATE TONIGHT AND THURSDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ NJJ
1 follow-up statement
531 WHUS73 KGRR 190901 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 401 AM EST THU DEC 19 2013 LMZ844>849-191700- /O.CAN.KGRR.GL.W.0028.000000T0000Z-131219T1000Z/ /O.NEW.KGRR.SC.Y.0104.131219T0901Z-131219T1700Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 401 AM EST THU DEC 19 2013 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST TODAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...SOUTHWEST 15 TO 25 KNOTS DIMINISHING THIS MORNING. * WAVES...5 TO 8 FEET SUBSIDING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 18, 7:36 PM EST, 52 minutes earlier.
Area forecast discussion, Dec 18, 7:36 PM EST, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 736 PM EST WED DEC 18 2013 LATEST UPDATE... AVIATION .SYNOPSIS... ISSUED AT 308 PM EST WED DEC 18 2013 A QUICK MOVING CLIPPER STORM WILL BRING SOME LIGHT SNOW AND MIXED PRECIPITATION THURSDAY NIGHT...WHICH COULD AFFECT THE FRIDAY MORNING COMMUTE. THEN A STORM MOVING UP FROM THE GULF COAST COULD BRING HEAVY MIXED PRECIPITATION SATURDAY NIGHT...CHANGING TO SNOW BY LATE SUNDAY. LAKE EFFECT SNOW WILL FOLLOW FOR SUNDAY NIGHT AND MONDAY. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 308 PM EST WED DEC 18 2013 IMPACT WEATHER IN THE SHORT TERM IS FOR POSSIBILITY OF 1 TO 3 INCHES OF SNOW THURSDAY NIGHT INTO FRIDAY MORNING. A STRIPE OF LIGHT MIXED PRECIPITATION IS EXPECTED FROM KALAMAZOO TO JACKSON. BEFORE THEN...ONLY CONCERNS ARE FOR LOW CLOUD/FOG THREAT TONIGHT AND THURSDAY ALONG WITH POSSIBILITY OF FREEZING DRIZZLE. DECIDED NOT TO ADD FOG OR FREEZING DRIZZLE AS UPSTREAM DEW POINTS ARE BELOW FREEZING ALL THE WAY BACK TO IOWA THIS AFTERNOON SO IT APPEARS IT WILL TAKE A WHILE TO ADVECT HIGHER DEW POINTS IN. LOW CLOUDS AND FOG ARE POSSIBLE LATER THURSDAY...ALONG WITH DZ...FZDZ OR LIGHT RAIN/SNOW AS LOW LEVEL MOISTURE INCREASES. THE DGZ BECOMES SATURATED LATE IN THE DAY AND ESPECIALLY THURSDAY NIGHT. LOOKS LIKE THE SEEDER FEEDER BECOMES ACTIVE DURING THE EVENING AND TEMP/DEW POINT PROFILES INDICATE SNOW ACROSS ALL BUT THE SOUTHERN THIRD OF THE FORECAST AREA OVERNIGHT. WENT A BIT BLO GFS QPF BUT EXPECT 1 TO POSSIBLY 3 INCHES OF SNOW ACROSS MUCH OF THE FORECAST AREA WITH AMOUNTS DROPPING OFF SHARPLY ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA WHERE WARM WEDGE ALOFT PERSISTS OVERNIGHT. DEEPER MOISTURE PEELS OFF TO THE EAST ON FRIDAY WITH PRECIP ENDING. THE FRONT BECOMES PARALLEL TO THE UPPER FLOW AS THE ANOMALOUS WESTERN ATLANTIC UPPER RIDGE STRENGTHENS AND EVENTUALLY COMES BACK WITH SOUTHERN STREAM PHASING EXPECTED BY THE END OF THE PERIOD. SURGE OF PRECIP SHOULD HOLD OFF THROUGH FRIDAY NIGHT. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 308 PM EST WED DEC 18 2013 .LONG TERM...SATURDAY THROUGH WEDNESDAY BASED ON NEW MODEL GUIDANCE FROM THIS MORNING...THERE HAS BEEN A SIGNIFICANT SHIFT IN EXPECTATIONS FOR IMPACTFUL WINTER WEATHER THIS WEEKEND. BEFORE THE MAIN CONCERN WAS HEAVY SNOW ON SUNDAY. NOW THE PRIMARY FORECAST CONCERN IS ICE ACCUMULATION SATURDAY NIGHT INTO EARLY SUNDAY. THE FORECAST IS WARMER OVERALL WITH LESS EMPHASIS ON SNOW BASED ON THE SIMILAR 18/12Z ECWMF AND GFS SOLUTIONS WHICH TRACK A DEEP SURFACE LOW NORTHEAST ACROSS SOUTHWEST LOWER MICHIGAN WITH ATTENDANT DRY SLOTTING ALOFT. REGARDLESS OF CHANGES IN FORECAST DETAILS...IT STILL LOOKS LIKE THE BEST HOLIDAY TRAVEL TIME WILL CARRY OVER FROM FRIDAY INTO SATURDAY EVENING. PREVIOUSLY...ICE ACCUMULATION WAS EXPECTED TO BE LIMITED TO I-94. WITH THE NEW TRACK OF THE SURFACE LOW...WARM AIR ALOFT WILL BE DRAWN CONSIDERABLY FARTHER NORTH ALONG WITH THE THREAT FOR FREEZING RAIN. SIGNIFICANT PRECIPITATION AMOUNTS MAY HELP BOOST LOW LEVEL TEMPERATURES VIA SENSIBLE AND LATENT HEATING SO ICE ACCUMULATION AMOUNTS REMAIN IN QUESTION. HOWEVER...ONE THING THAT MAY HELP ICE ACCUMULATION SATURDAY NIGHT IS REINFORCING DRY COOL FLOW FROM THE NORTHEAST AT LOWER LEVELS NORTH OF THE SURFACE FRONT. WE SHOULD SEE A TRANSITION TO ALL SNOW DURING THE DAY SUNDAY...BUT AMOUNTS SHOULD BE MUCH LOWER DUE TO PRONOUNCED DRY SLOTTING OVER THE AREA. IN FACT...FREEZING DRIZZLE COULD END UP BEING THE PREDOMINANT PRECIPITATION TYPE. MONDAY LOOKS LIKE A RAW DAY WITH SIGNIFICANT LAKE EFFECT ACCUMULATIONS POSSIBLE NEAR THE LAKESHORE. NO OTHER IMPACT WEATHER IS EXPECTED AFTER THIS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 736 PM EST WED DEC 18 2013 IT APPEARS VFR WEATHER WILL PERSIST INTO TONIGHT BEFORE LOWER CLOUDS AND POTENTIALLY FOG IMPACT THE AREA THEREAFTER. THE QUESTION MARK IS WHEN LOWER CLOUDS AND FOG DEVELOP. SOME MODEL DATA SUGGESTS EVEN LATER TONIGHT WE WILL SEE CEILINGS DROP TO BELOW 1000FT WITH FOG BECOMING MORE AND MORE PREVALENT. AT THIS POINT HAVE KEPT CONDITIONS VFR THROUGH THE NIGHT WITH MVFR CEILINGS DEVELOPING AROUND 12Z. MODELS DEVELOP LOWER CLOUDS ALMOST OVERHEAD TONIGHT...BUT CONFIDENCE IN THIS OCCURRING IS LOW. SO...VFR TONIGHT...WITH MVFR CEILINGS DEVELOPING AROUND DAYBREAK. AGAIN CONFIDENCE WHEN THESE CEILINGS DEVELOP IS LOW. BY THURSDAY AFTERNOON THOUGH WE SHOULD SEE CEILINGS IN THE 1000-2000FT RANGE DEVELOP AREA WIDE. SOME LIGHT RAIN IS POSSIBLE ACROSS THE AREA AFTER 20Z...BUT HAVE HELD THAT OUT OF THIS TAF SET AS WELL...AS IT SHOULD BE LIGHT AND MORE TOWARD 00Z. AT THIS POINT IT APPEARS WE WILL BE JUST ABOVE FREEZING WITH RAIN THE PREDOMINANT PRECIP TYPE. OVERALL...CONDITIONS SHOULD DETERIORATE THE NEXT 24 HOURS AS A WARM FRONT DEVELOPS ACROSS THE REGION. && .MARINE... ISSUED AT 325 AM EST TUE DEC 17 2013 WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE ANTICIPATED OVER LK MI THROUGH FRIDAY MORNING. && .HYDROLOGY... ISSUED AT 1046 AM EST WED DEC 18 2013 AREA RIVERS CONTINUE TO HAVE THICK ICE BUILD UP BUT HAVE MAINTAINED STABILITY. THE FOCUS CONTINUES TO BE ON THE POSSIBLE WINTER STORM OVER THE WEEKEND. THIS STORM BRINGS A GREATER POTENTIAL TO YIELD HIGHER THAN NORMAL PRECIPITATION AMOUNTS. PRECIPITATION TYPES ARE STILL IN QUESTION AND HIGHLY DEPENDENT ON THE EXACT TRACK OF A FORECAST THAT IS STILL EVOLVING. IN THE MEANTIME...A BRIEF WARM PERIOD IS EXPECTED THURSDAY AND FRIDAY WITH HIGHS IN THE LOW TO MID 30S. TODAY WILL REMAIN QUIET WITH LITTLE OR NO ADDITIONAL PRECIPITATION. A LIGHT MIX OF RAIN AND/OR SNOW WILL MOVE INTO THE AREA THURSDAY AND PART OF FRIDAY. OVERALL TOTALS THURSDAY AND FRIDAY SHOULD BE RATHER LIGHT AND SHOULD NOT HAVE ANY GREAT EFFECT ON WATER LEVELS. ABOVE FREEZING TEMPERATURES THURSDAY AND FRIDAY COULD INCREASE THE LIKELIHOOD OF ICE MOVEMENT. THE POTENTIAL FOR FLOODING INCREASES DUE TO ICE JAMS CREATED BY ICE MOVEMENT. AT THIS TIME IT DOES NOT APPEAR THAT TEMPERATURES WILL REMAIN ABOVE FREEZING LONG ENOUGH TO CREATE ICE MOVEMENT. HOWEVER...PROPERTIES ALONG RIVER BANKS SHOULD MONITOR RIVERS AND NOTE ANY MOVEMENT OF ICE WHICH COULD LEAD TO RISING WATER LEVELS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...SMALL CRAFT ADVISORY UNTIL 10 AM EST FRIDAY FOR LMZ844>849. && SYNOPSIS...OSTUNO SHORT TERM...OSTUNO LONG TERM...TJT AVIATION...DUKE HYDROLOGY...JAM MARINE...MEADE
Hazardous weather outlook, Dec 18, 8:41 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 841 AM EST WED DEC 18 2013 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074- 191345- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 841 AM EST WED DEC 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LIGHT SNOW OR FREEZING DRIZZLE COULD IMPACT TRAVEL THURSDAY NIGHT INTO FRIDAY MORNING. SNOW OR MIXED PRECIPITATION IS EXPECTED THIS WEEKEND AND COULD CAUSE TRAVEL DISRUPTIONS LATE SATURDAY THROUGH SUNDAY. LAKE EFFECT SNOW COULD IMPACT TRAVEL ON MONDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 3:17 AM EST | Winter Weather Advisory | GRR | Allegan, Barry, Clare, Clinton, Eaton, Gratiot and 13 more | 40 hr |
| Dec 19, 4:01 AM EST | Small Craft Advisory | GRR | 8 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.